Tennessee, 2005

Damaging Winds in Tennessee, August 16, 2005

August 16, 2005 · NWS HUN · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 16, 2:33 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 16, 2:33 PM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
333 PM CDT TUE AUG 16 2005

.DISCUSSION...

PRECIP COVERAGE HAS BEEN CONSIDERABLY LESS TODAY THAN YESTERDAY.
TO THE NORTH...A WEAK SHORT WAVE IS MOVING ALONG A SEMI
STATIONARY FRONTAL BOUNDARY...ALLOWING FOR A LARGER...MORE
ORGANIZED AREA OF CONVECTION IN CENTRAL TN. TO OUR SOUTHEAST...A
SURFACE TROUGH HAS BECOME THE FOCAL POINT FOR A LINE OF STORMS
FROM NORTHEAST GA TO SOUTHWEST AL. LOCALLY...CHANCE POPS WILL
REMAIN IN THE FORECAST OVERNIGHT AS THAT FRONTAL BOUNDARY WILL SAG
A BIT FURTHER SOUTHWARD AND POSSIBLY GIVE ENOUGH LIFT TO KICK OFF
AN ISOLATED SHOWER OR TSTORM.

HIGH PRESSURE ANCHORED ACROSS THE DEEP SOUTH WILL REMAIN THE
DOMINANT FEATURE FOR THE NEXT FEW DAYS. HOWEVER...A SERIES OF
UPPER LEVEL DISTURBANCES WILL PROPAGATE AROUND THE EDGE OF THIS
HIGH...INCREASING THE POPS THROUGH THURSDAY. WITH THE ADDITIONAL
CLOUD COVER...TEMPS WILL BE A FEW DEGREES COOLER WITH HIGHS IN THE
LOW 90S.

EXTENDED...
CONFIDENCE CONTINUES TO DECREASE ON A COLD FRONTAL PASSAGE THIS
WEEKEND WITH BUILDING UPPER RIDGE ACROSS THE SOUTH AND GULF COASTAL
REGION.  THE DGEX IS THE ONLY MODEL WHICH BRINGS THE UPPER TROF EVEN
CLOSE TO THE FORECAST AREA...AND APPEARS WAY TOO BULLISH IN DOING
SO.  IN FACT...THE 8H THERMAL RIDGE WILL IN PLACE ACROSS THE TN
VALLEY WITH 19C-20C TEMPS.  THIS SHOULD EQUATE TO MID TO UPPER 90S.
HAVE ADJUSTED HIGHS TO CORRESPOND AND MAY NEED TO TWEAK THEM HIGHER
IN FUTURE SHIFTS AS SOLUTION CONSISTENCY EVOLVES.  SHOULD SEE
CONTINUED DAILY AFTERNOON AND EARLY EVENING THREAT OF
CONVECTION...ALTHOUGH A CAPPING INVERSION MAY SET IN A BIT MORE
SATURDAY.  THE GFS QPF IS AS USUAL TOO ABUNDANT IN COVERAGE AREA.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    72  93  70  92 /  30  50  30  40
SHOALS        72  92  70  93 /  30  50  30  40
CULLMAN       72  93  70  92 /  30  50  30  40
FAYETTEVILLE  71  92  70  91 /  30  50  30  40
FORT PAYNE    70  92  69  91 /  30  50  30  40

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

14/17
Hazardous weather outlook, Aug 16, 10:15 AM CST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1115 AM CDT TUE AUG 16 2005

ALZ001>010-016-TNZ076-096-097-170100-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1115 AM CDT TUE AUG 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(TODAY AND TONIGHT)...

...THERE IS A RISK OF ISOLATED DAMAGING MICROBURSTS THIS AFTERNOON...

MUCH LIKE YESTERDAY...CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT
OF ISOLATED SEVERE THUNDERSTORMS PRODUCING LOCALIZED DAMAGING
WINDS...HEAVY RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING AND SOME
HAIL.  INITIAL DEVELOPMENT OF THUNDERSTORMS IS EXPECTED AROUND NOON
IN FAR NORTHWEST ALABAMA INTO SOUTHERN MIDDLE TENNESSEE...SPREADING
EAST THROUGH THE MID AFTERNOON HOURS.

THE THUNDERSTORM ACTIVITY IS EXPECTED TO DISSIPATE BY SUNSET.

OTHERWISE...WITH TEMPERATURES IN THE LOW TO MID 90S AND VERY HUMID
CONDITIONS...HEAT INDICES THIS AFTERNOON WILL RANGE FROM 100 TO 105
DEGREES.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED THROUGH
THE PERIOD.

.SPOTTER CALL TO ACTION STATEMENT...
FULL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED THROUGH THE OUTLOOK PERIOD.  HOWEVER...COMMUNICATION
WITH SPOTTERS AND EMERGENCY MANAGEMENT MAY BE REQUIRED WITH ANY
ISOLATED SEVERE STORM THAT OCCURS.

KULA

In the hours before

Special weather statement, Aug 16, 10:23 AM CST, 5 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1123 AM CDT TUE AUG 16 2005

ALZ001>010-016-TNZ076-096-097-161800-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1123 AM CDT TUE AUG 16 2005

...THERE IS A RISK OF ISOLATED DAMAGING MICROBURSTS THIS AFTERNOON...

MUCH LIKE YESTERDAY...CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT
OF ISOLATED SEVERE THUNDERSTORMS PRODUCING LOCALIZED DAMAGING
WINDS...HEAVY RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING AND SOME
HAIL.  THE HEAVY RAINFALL COULD LEAD TO QUICK RUNOFF
PROBLEMS...ESPECIALLY IN URBAN AREAS.

INITIAL DEVELOPMENT OF THUNDERSTORMS IS EXPECTED AROUND NOON IN FAR
NORTHWEST ALABAMA INTO SOUTHERN MIDDLE TENNESSEE...SPREADING EAST
THROUGH THE MID AFTERNOON HOURS.  THIS THUNDERSTORM ACTIVITY IS
EXPECTED TO DISSIPATE BY SUNSET.

AS WITH ANY FAST DEVELOPING THUNDERSTORM...DARKENING SKIES OR THUNDER
ARE YOUR FIRST SIGN OF HAZARDOUS WEATHER.  SEEK INDOOR SHELTER
DURING THE STORM...AND MONITOR FOR POSSIBLE SEVERE WEATHER WARNINGS.

ANOTHER HOT AFTERNOON IS ALSO EXPECTED...WITH TEMPERATURES REACHING
THE LOW TO MID 90S.  VERY HUMID CONDITIONS WILL PRODUCE HEAT INDICES
OF 100 TO 105 DEGREES.  THOSE PERFORMING OUTDOOR WORK OR ACTIVITIES
SHOULD TAKE FREQUENT BREAKS INSIDE AND DRINK PLENTY OF WATER.

KULA
Special weather statement, Aug 16, 11:41 AM CST, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1241 PM CDT TUE AUG 16 2005

ALZ005-161830-
LIMESTONE-
1241 PM CDT TUE AUG 16 2005

...SIGNIFICANT WEATHER ALERT FOR LIMESTONE COUNTY UNTIL 130 PM...

AT 1237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES EAST OF ROGERSVILLE...OR 12 MILES WEST
OF ATHENS...MOVING EAST AT 5 MPH.

PEA SIZE HAIL...WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MT ROZELL.
  COXEY.
  CAIRO.
  RIPLEY.
  CARTWRIGHT.
  ATHENS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KULA
Local storm report, Aug 16, 12:09 PM CST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
109 PM CDT TUE AUG 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     HAIL             CAIRO                   34.87N 87.14W
08/16/2005  0.25 INCH        LIMESTONE          AL   EMERGENCY MNGR

&&

PNG
Special weather statement, Aug 16, 12:18 PM CST, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
118 PM CDT TUE AUG 16 2005

ALZ009-161845-
JACKSON-
118 PM CDT TUE AUG 16 2005

...SIGNIFICANT WEATHER ALERT FOR EASTERN JACKSON COUNTY UNTIL 145
PM...

AT 113 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR STEVENSON...OR 10 MILES SOUTHWEST OF
BRIDGEPORT...MOVING EAST AT 10 MPH.

WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  STEVENSON.
  FABIUS.
  FLAT ROCK.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

KULA
Special weather statement, Aug 16, 3:37 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
437 PM CDT TUE AUG 16 2005

TNZ096-162200-
LINCOLN-
437 PM CDT TUE AUG 16 2005

...SIGNIFICANT WEATHER ALERT FOR LINCOLN COUNTY UNTIL 5 PM...

AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS OVER SOUTHEAST LINCOLN COUNTY...
MOVING EAST AT 5 MPH.

WINDS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CRYSTAL SPRINGS.
  FLINTVILLE.
  ELORA.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

SCHAUB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
August 16, 4:20 PM CST to 4:23 PM CST
Where
Franklin County, Cowan
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.167, -86.017

A few trees and power lines were blown down.

Thunderstorm Wind, Franklin

When
August 16, 5:25 PM CST to 5:28 PM CST
Where
Franklin County, Estill Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
35.267, -86.133

A couple of trees and power lines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469768, 5469769.